I had controlled my T2 for a few years on a lower carb diet, regular exercise & Metformin. My A1C recently went up from 6.5 to 7.5. My internist wants me to add Januvia.
What are your experiences with Januvia? Should I try this? Should I first see an endocrinologist?
When I was originally misdiagnosed as a T2 I tried Januvia for a brief period and it did an excellent job of squeezing extra performance out of the beta cells I had left. However, your A1c going from 6.5% to 7.5% translates to average BG values from 140 to 169, and suggests you're spending considerable time above 140 where glucotoxicity sets in. This means you could be creating considerable irreversible damage to the beta cells you have left and hastening the progression of your condition. Rather than taxing them further with Januvia, I would seriously consider shoring up your beta cell function with a small supplementary daily basal injection to give your beta cells a rest. I've seen enough research and anecdotal evidence that suggests this can give you much better overall control, lower A1c's, and even increase the odds of halting further progression of your T2.
Hope this helps and all the best!
I agree with Christopher. A daily low dose of one of the long-acting analogs (Lantus, Levemir) would be a far better alternative. Discuss it with your doctor.
I suspect his/her biggest concern is going to be hypoglycemia -- you'll have to take some care to watch for it.
I have to be honest. The most effective medication for T2 is metformin. On average it can reduce you A1c perhaps 1%. After that, the rest of the medications are less effective. And in the scope of things, the GLP-1 drugs like Betta, Victoza and Bydureon are a good second best, reducing A1c and reducing appetite and weight. The DPP-4 drugs which act in opposite to the GLP-1 drugs while they are oral pills rather than injectible are less effective. These drugs like Januvia, Onglyza, and Tradgenta) are useful but don't expect they will normalize your blood sugar as they tend to be less effective than the GLP-1 drugs.
Since your blood sugar has gotten so high even though you have followed a low carb diet and taken metformin it is quite appropriate to see an endo. You deserve the best. If you need to move to insulin that is ok. If your endo as an expert can find some drugs to help you that is great, but we just need to do what we need to do.
Thanks all for the thoughtful response. I'm working on a referral for an endo. And you have given me some good questions to ask.
Januvia for a week and I started to vomit constantly. Now I'm on Invokana, Glimepiride and Lantus works well for me.